MAUDE Adverse Event Report: NOVOCURE GMBH OPTUNE

NOVOCURE GMBH OPTUNE
Model Number TFH9100
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Ulcer (2274); Skin Infection (4544)
Date of Event 04/27/2023
Type of Reportable Event Serious Injury
Event or Problem Description
A 67 year old male patient with newly diagnosed glioblastoma began optune therapy on (b)(6) 2020.On may 10, 2023 novocure received information that patient required wound debridement of infected skin ulcerations beneath the ine transducer arrays.According to available medical records, patient experienced ulcerations on the scalp beneath the transducer arrays starting in (b)(6) 2022.The physician advised the patient to temporarily discontinue optune therapy.Therapy was resumed (b)(6) 2022.During a follow-up visit on (b)(6) 2023, per progress note, patient had temporarily discontinued optune therapy for approximately three weeks due to skin breakdown/irritation.The scalp healed, and the patient resumed optune therapy.However, after one week, the skin breakdown and irritation recurred.The physician observed ulcerations under the transducer arrays and noted a progressive scalp infection with malodor.Treatment included a topical antibiotic (clindamycin), oral (doxycycline), and a referral for outpatient home wound care.According to the device log records, patient temporarily discontinued optune therapy (b)(6) 2023.On (b)(6) 2023, during a follow-up office visit, the physician noted multiple, foul-smelling and infected areas on the scalp.The patient presented for wound care on (b)(6) 2023, and was found to have a partial thickness wound on the scalp assessed as caused by the wear of the optune device.The wound, was covered by dried eschar, non-viable slough, and some adherent exudate.The patient underwent surgical wound debridement of the necrotic tissue.The patient continued to experience impaired wound healing due to exudate production and moderate to copious drainage, therefore continued with skilled wound clinic care.On (b)(6) 2023, the patient's spouse reported the patient had been intermittently using the therapy due to ongoing wound care routines and has since resumed optune therapy.The caregiver mentioned that it is ensured nothing is covering the wound areas.Per available device log records, patient temporarily discontinued optune therapy on (b)(6) 2023 and resumed therapy (b)(6) 2023.
 
Additional Manufacturer Narrative
Novocure agrees with the treating physician that the array placement contributed to medical device site ulcer and skin infection.Novocure opinion is, that device use despite existing complications possibly contributed to a worsening of the events.Contributing factors for medical device site ulcer and skin infection in this patient include: prior bevacizumab (vegf inhibitor which carries a black box warning for wound healing complications.Source: bevacizumab prescribing information), lomustine (carries a black box warning for myelosuppression.Source: lomustine prescribing information), prior radiation, prior chemotherapy, underlying cancer disease, and prior surgery affecting skin integrity.Medical device site ulcer is an expected event with device use and was reported as an adverse event in the ef-14 trial of optune together with temozolomide (tmz) compared to tmz alone in patients with newly diagnosed gbm in the optune arm of the trial.Skin infection is an expected event with device use and was reported as an adverse event in the ef-14 trial of optune together with temozolomide (tmz) compared to tmz alone in patients with newly diagnosed gbm in both arms of the trial (<1% and <1% in optune/tmz and tmz arms respectively).

Brand Name
OPTUNE
Common Device Name
OPTUNE
Manufacturer (Section D)
NOVOCURE GMBH
business village d4
park 6/platz 10
root d4, 6039
SZ  6039
Manufacturer (Section G)
NOVOCURE GMBH
business village d4
park 6/platz 10
root d4, 6039
SZ   6039
Manufacturer Contact
sharon perez
195 commerce way
portsmouth, NH 03801
2077527602
MDR Report Key17082825
Report Number3010457505-2023-00237
Device Sequence Number6244114
Product Code NZK
UDI-Device Identifier07290107982221
UDI-Public07290107982221
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P100034
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model NumberTFH9100
Device Catalogue NumberTFH9100US
Device Lot NumberN/A
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/10/2023
Initial Report FDA Received Date06/07/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/19/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CITALOPRAM; LACOSAMIDE; LEVETIRACETAM; LOMUSTINE; METFORMIN; NORTRIPTYLINE; NOVOLIN INSULIN; PHENYTOIN; TAMSULOSIN; TEMOZOLOMIDE
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age67 YR
Patient SexMale
Patient Weight78 KG